T Nation

5-htp

What happens if ypu take too much 5-htp or take it with antidepressants?

It would be hard to overdose on 5HTP. A typical dose in the studies examining use for depression is 300 mg–way, way above what the T-mag article was talking about. And going above that shouldn’t be problematic, if it somehow happened by accident.

If used concurrently with a SSRI antidepressant, you do need to be careful and probably lower the dose of the SSRI. E.g., you might slowly increase the 5HTP dose and decrease the SSRI dose over several weeks. This is definitely something you should discuss with a doctor. Remember that both SSRI’s and 5HTP take several weeks to really take effect (at least as far as the anti-depressant effects; I’m not talking about reducing carb cravings). There is a “serotonin syndrome” from having extremely high levels in the brain, and going full-bore on anti-depressants and then adding 5HTP on top of that could cause that.

There are several good books on 5HTP that discuss these issues in detail. The one by Ray Sahelian is probably the best for the layman, and is often found in health stores, such as a GNC.

Longterm high-dosage use of 5HTP is possibly problematic as far as causing heart-valve defects–the same thing that happened with Phen-Fen. The jury is out on that.